A 68-Year-Old Man With Gastrointestinal Stromal Tumor - Episode 8
Margaret von Mehren, MD: In terms of the safety of the tyrosine kinase inhibitor ripretinib, it’s pretty safe. The types of things that we saw are things that we see with many of the other drugs. Certainly, patients had fatigue. There was some anemia, issues with nausea, and occasionally some vomiting, diarrhea noted. All of these are pretty consistent. Some patients had hand-foot syndrome, but that tended to be of low grade. Very few of them had this as a dose-limiting toxicity or a toxicity that required a dose reduction.
One of the different, or novel, findings that we saw was some hair thinning or hair loss. While you see this occasionally with Sutent [sunitinib] and regorafenib, it is much more prominent with ripretinib. I think one of the interesting things is oftentimes there is an initial round of hair thinning, and then the hair tends to regrow and often comes back coarser and curlier. So it is something to discuss with your patients. It is different, and you should prepare them. Interestingly enough, I think men were more upset about this than women in my experience, but it’s always challenging. Having GIST [gastrointestinal stromal tumor] is a difficult walk through life, and then to have a reminder that you’re sick because your hair is falling out is another. So it is best to prepare patients.
There were some patients who did have some skin changes, so it is important for patients to be seen by a dermatologist. Many of these were things like actinic keratosis, which was not malignant, but a few malignances were identified. So I think it’s important for patients to know this is a possibility—certainly they probably should already be getting annual skin checkups at that age—and have them monitor themselves and bring to your attention any changes that they have in their skin.
Lastly, I think ripretinib does have some VEGF-targeting properties, so blood pressure elevation was seen in some patients. I think it’s just important to ensure normal cardiac function at baseline, and then do some sort of ongoing monitoring. If you have a patient who you’re concerned is having more liver issues, is this the drug, or could this possibly be a sign of some impact on cardiac function? And also, double checking an echocardiogram again or MUGA [multiple-gated acquisition] scan is important.
Transcript edited for clarity.
Case: A 68-Year-Old Man With Gastrointestinal Stromal Tumor